Is anyone else having issues with seizure medications? - AgingCare.com

Is anyone else having issues with seizure medications?

Follow
Share

I have been caring for my MIL for about 7 months now, she has diabetes, epilepsy and the early signs of Dementia.

Her Neurologist has just been adding new medication, upping dosages, or changing medications all with bad side effects.

Recently she just got a Neurologist Specialist for her Epilepsy. We have been told her epilepsy is medication resistant.

We have a controlled test scheduled so they can see where the seizures are coming from and look closer at her disorder but until then she is on medication.

Topiramate 400mg morning 600mg night
Lacosamide 250mg morning 300mg night

Those are the basic ones now she just stopped taking Zonisamide 50mg morning and night we changed it to just morning and as of Weds she is not longer taking it. This is the one we saw the most side effects with. Very moody and very tired. I am wondering if it is the change of it being out of her system that is making her so tired now. She is also very uncomfortable all of the sudden in the chair she sits in every day. I have consulted her doctor.

Her newest med is Levetiraceram currently 250mg morning and night started with jugs morning for a week slowly building up by 250mg until she gets to 1000mg morning and night.

Has anyone else see side effects with these medications? Not sure if anyone here has someone on them but thought it might be worth a try....

Also, sleeping medication Temazepam can be really bad for epileptics. I just wanted to state that because we just found out!

Please let me know if anyone has seen anything.

Thank you.

This question has been closed for answers. Ask a New Question.
4

Answers

Show:
Keppra can make you cranky, but taking 25 to 50 mg BID of vitamin B6 (Pyridoxine) will usually help with that. With all these meds, YMMV, but uncontrolled seizures aren't any good for you mental status either. Here's hoping you find a regimen of one or two meds that work and also agree with her!
Helpful Answer (0)
Report

The ketogenic diet might help help your MIL, if she would follow it. The ketogenic diet was designed to help with epilepsy. It is a low-carbohydrate, high-fat diet. It requires quality fats (meaning natural fats -- no hydrogenated trans fats from a factory, hence no cheap peanut butter or margarine, and of course, no Cisco). "You'll find a lot of excellent material about the ketogenic diet on YouTube. Fats are not the enemy. Processed foods and excess sugars and starches are the enemy.
Helpful Answer (0)
Report

She is 140lbs and 5'2 in height. I did not know about the bone issue it did not show up on the side affects or in my searches. Thank you.

We are hoping her controlled seizure will help the doctors as well as more blood work and an MRI, her new doctor is pulling out all the stops and we are very appreciative though they do cost a bit.

Thank you for the information I will look all that up!
Helpful Answer (1)
Report

Yes, after 40+ years of dealing with epilepsy, my opinion is: polypharmacy. You throw 5 meds in at once and there is no telling which one will kick in first.
I assume diabetes meds are in the mix too, adding to the problem.
Decide which seizure med goes in first, and give it one hour ahead of anything else. Get your pharmacist to run a drug interaction check, or do it yourself on drugs.com. My sister has been a "brittle" epileptic since age 14, she is now 60.
I am not a fan of Keppra, (levitiracetam) it depresses the bone marrow function.
You didn't say what mom weighs, but brittle epileptics can lose control when weight goes up or down by 10%. I expect the expert will be making some changes.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions